New Jersey, 2011

Winter Weather in New Jersey, February 5, 2011

February 5, 2011 · NWS PHI · 13 events in 13 counties and zones

A wintry mix of mainly sleet and freezing rain affected central and northern New Jersey on the 5th. Ice accretions averaged one twentieth to one quarter of an inch and any snow and sleet accumulations averaged less than one inch.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wintry mix of mainly sleet and freezing rain affected central and northern New Jersey on the 5th. Ice accretions averaged one twentieth to one quarter of an inch and any snow and sleet accumulations averaged less than one inch. Numerous accidents were reported, especially during the morning.

In southwest and east central New Jersey, precipitation started as sleet around 6 a.m. EST on the 5th, but then changed quickly to freezing rain around 7 a.m. EST and plain rain around 10 a.m. EST. Ice accretions were less than one tenth of an inch. Across the Raritan and Passaic Basins, precipitation started as sleet around 7 a.m. EST on the 5th, changed to freezing rain around 10 a.m. EST and then to plain rain around 2 p.m. EST that afternoon. Ice accretions averaged around one tenth of an inch. In Warren and Sussex Counties, precipitation started as snow and sleet around 6 a.m. EST on the 5th and changed to freezing rain during the morning, except for parts of Sussex County where sleet persisted into the early afternoon. Precipitation changed to plain rain around 3 p.m. EST. Ice accretions averaged between one tenth and one quarter of an inch and snow and sleet accumulations were less than half an inch.

There were twenty-one major weather related incidents reported in the northern half of New Jersey because of the ice. New Jersey State Police reported fifteen crashes on state highways and roadways within an hour in Hunterdon and Warren Counties. The most serious reported accident occurred in Knowlton Township (Warren County) when a van skidded off of Interstate 80 and injured eight people. Also in Warren County on Eastbound Interstate 78 near Phillipsburg, two tractor trailers collided and one flipped over. On Westbound Interstate 80 in Allamuchy Township, an overturned vehicle blocked two lanes. The Interstate 78 eastbound bridge into New Jersey had to be temporarily closed until the road surface is treated. In Morris County, New Jersey State Route 24 in both directions was closed in Hanover Township because of the ice. In Middlesex County, in Old Bridge Township, County Route 522 was closed because of icy conditions. In Monmouth County, New Jersey State Route 33 in Howell Township was closed in both directions because of a serious motor vehicle accident.

The wintry mix, including freezing rain, was caused by a low pressure system that moved northeast along the eastern seaboard on the 5th. The low moved from coastal North Carolina at the onset of precipitation on the early morning of the 5th, reached the Delmarva Peninsula at 1 p.m. EST on the 5th and moved through New Jersey during the late afternoon and early evening on the 5th. There was no typical high pressure system to lock the cold air in place, but a large snow pack across the region was the de facto cold air source near the surface and prolonged the period of freezing rain than would typically be the case given the synoptic regime.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 5, 4:34 AM EST, 26 minutes earlier.

Area forecast discussion, Feb 5, 4:34 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
434 AM EST SAT FEB 5 2011

.SYNOPSIS...
LOW PRESSURE ALONG THE SOUTHEAST COAST OF THE UNITED STATES WILL
INTENSIFY AS IT MOVES THROUGH NEW JERSEY THIS EVENING AND THEN
RAPIDLY ONWARD TO NOVA SCOTIA SUNDAY MORNING. HIGH PRESSURE OVER
THE SOUTHEAST USA INFLUENCES OUR WEATHER AREA SUNDAY INTO MONDAY.
DEVELOPING LOW PRESSURE OVER THE MID ATLANTIC STATES LATE MONDAY
NIGHT IS FOLLOWED BY A BLUSTERY COLDER AIRMASS TUESDAY AS THE LOW
INTENSIFIES EAST OF NEW ENGLAND. THEREAFTER... LARGE COLD HIGH
PRESSURE OVER THE ROCKIES SPREADS SLOWLY EAST THE REST OF THE
WORK WEEK. A COASTAL STORM MAY AFFECT OUR AREA WEDNESDAY NIGHT OR
THURSDAY BUT THERE IS UNCERTAINTY WITH THIS LOW PRESSURE SYSTEM.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAZARDOUS ICE POTENTIAL OF TRACE TO .10 THIS MORNING EASES THIS
AFTERNOON AS TEMPS EDGE AOA 32F.

NAM 2M TEMPS MAY BE BIASED COLD BY SNOW COVER AND SO WHILE WE
BLENDED THE 00Z/5 NCEP MOS GUIDANCE...WE DID ALSO REVIEW THE GFS
1000 MB AND 975 MB TEMPS AS WELL AS THE 00Z/5 UKMET/ECMWF SFC TEMP
FCSTS TO MAKE THIS FORECAST.

NO COLD AIR DAMMING /CAD/ THAT I CAN VISUALIZE WITH A GENERAL SLY
FLOW AT 850 MB. SPITTING SLEET/SNOW AT THE VERY START WITH SOME
EVAP COOLING ALOFT BUT WITHOUT ICE CRYSTAL SEEDING FROM THE CIRRUS
PACKAGE MOVING ENE FROM DELMARVA AT 4AM...IT LOOKS TO ME LIKE SNOW
WILL BE DIFFICULT TOM COME BY. HOWEVER...THE MODELS AND SCIENCE
ARE NOT PERFECT AND SO WE ALLOW FOR UP TO AN INCH MAINLY THE W/NW
FRINGE OF OUR FA.

HEAVIEST QPF SHOULD BE THIS AFTERNOON WHICH HELPS LIMIT A THICK
GLAZING SITN. STILL... IT ONLY TAKES A TRACE TO MAKE IT DANGEROUS
ON ALL UNTREATED SURFACES...ESPECIALLY SINCE TEMPS WERE IN THE
TEENS OVER THE NORTHERN THIRD OF THE FA THIS MORNING AND UPPER 20S
DOWN INTO THE PHILLY AREA TO JUST N OF KACY.

TRIMMED THE ENDING TIME FOR THE ZR THREAT IN THE SRN TWO SEGMENTS
AS THERE IS NO CAD AND THE UK/EC ARE SO INSISTENT ON THE WARMING
THIS MORNING AND EVEN THE GFS FOLLOWS SUIT THIS AFTERNOON.

OTRW...POPS AND SKY/WIND ALL SIMILAR TO YDYS FCST IN ASSN WITH THE
WARM FRONTAL WAVE INTENSIFYING NWD ALONG THE COAST INTO NJ THIS
EVENING.

LOW PROB ISO THUNDER LATE THIS AFTN IN SNJ BUT NOT ENOUGH MODEL
GUIDANCE SUPPORT INSERTING THE THUNDER INTO THE GRIDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
DONT SEE MUCH CHANCE OF SNOW ON THE BACKSIDE OF THIS RAPIDLY
INTENSIFYING LOW PRESSURE SYSTEM AS PCPN SEEMS TO CUT OFF AS THE
THERMAL PROFILE PERMITS A SNOW OPTION. USED PARTIAL THICKNESS
PREDICTOR TO MAINTAIN SOME CONTINUITY.

GUSTY WNW WINDS LATE TONIGHT AND BL WINDS ARE A BIT STRONG BUT
THEY ARE WESTERLY AND WHILE PRESSURE GRADIENT WILL BE TIGHTENING
WITH DECENT PRES RISES...NOT MUCH CAA.

SUNDAY...A RATHER DECENT DAY WITH RELATIVELY MILD TEMPS. NCEP
MODEL GUIDANCE BLENDED EXCEPT DID NOT USE NAM TEMPS WHICH ARE
BIASED TOO COLD.

SUNDAY AND MONDAY...INCREASING CLOUDS BUT MONDAY MAX TEMPS OF
AROUND 46F FORECAST IN PHIL SHOULD BE THE WARMEST SINCE JANUARY
2ND WHEN IT WAS 54.

MONDAY NIGHT INTO EARLY TUESDAY...EVOLVING LOW PRESSURE FROM THE
OHIO VALLEY THRU THE MID ATLC STATES SHOULD PRODUCE SCT SHOWERS OF
RAIN OR SNOW OR POSSIBLY A PERIOD OF AN INCH OR SO OF SNOW IN THE
NOW INTERIOR.  LOTS OF UNCERTAINTY. 21Z/4 SREF POPS.

LATER TUESDAY...BLUSTERY AND EVENTUALLY TURNING COLDER...ESPECIALLY
AFTER SUNSET.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
COULD BE A SIGNIFICANT BUT BRIEF LATE SEASON COLD OUTBREAK THURSDAY
NIGHT THROUGH FRIDAY NIGHT AND STILL CONSIDERABLE UNCERTAINTY REGARDING
A SUBSTANTIAL WESTERN ATLC LOW PRESSURE SYSTEM.

THE 00Z/4 ECMWF, ITS ENSEMBLES AND INDICATIONS FROM THE 12Z/4
CANADIAN GEM WERE FOLLOWED REGARDING THE SYSTEM CENTERED AROUND
THURSDAY, AND THIS SHIED AWAY FROM THE MORE WINTRY INDICATIONS OF
THE 12Z/4 GFS AND ITS ENSEMBLES. WE HAVE TO NOTE THAT THE 12Z
ECMWF HAS COME IN WITH A SLOWER AND MORE EASTERLY SOLUTION, AND
ALTHOUGH IT BY NO MEANS IS A CLOSE COUSIN TO THE GFS/GEFS, IT IS
SUFFICIENTLY COLD TO RAISE WHAT WE KNOW INTUITIVELY, I.E., THAT
THIS FORECAST IS VERY TENUOUS AND THAT THERE IS SOME POSSIBILITY
OF A HIGH IMPACT EVENT CENTERED AROUND THURSDAY.

TEMPERATURES IN THE LONG TERM START OUT AS SOMEWHAT ABOVE NORMAL,
BUT THEY QUICKLY DROP DOWN BELOW NORMAL IN THE WAKE OF THE FIRST
SYSTEM.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

INCREASING CLOUDS AND LOWERING CIGS WILL ARRIVE FROM THE SOUTH THIS
MORNING AS THE NEXT LOW PRESSURE SYSTEM APPROACHES THE AREA.
PRECIPITATION WILL ARRIVE AROUND DAWN ACROSS THE AREA AND REMAIN
THROUGH THE DAY. THE PRECIPITATION WILL BEGIN AS FREEZING RAIN WITH
THE INITIALLY COLD GROUND...THEN CHANGE TO RAIN BY MID-MORNING.
AROUND THIS MID-MORNING TIME...CONDITIONS SHOULD HAVE DETERIORATED
TO IFR...WHERE THEY WILL REMAIN INTO THE EVENING. WINDS WILL
GENERALLY BE FROM AN ERLY DIRECTION TODAY BEFORE SWITCHING TO WRLY
THIS EVENING. WIND SPEEDS WILL INCREASE AND BECOME GUSTY AS THE
COLDER AIR ARRIVES TONIGHT. GUIDANCE INDICATES VFR CONDITIONS WILL
PROBABLY ARRIVE AFTER 06Z IN MANY AREAS...AND THE 12Z TAFS WILL SHOW
THIS TREND.

OUTLOOK...
FAIR CONDITIONS ON SUNDAY WILL BE FOLLOWED BY ANOTHER STORM SYSTEM
MOVING THROUGH THE AREA MONDAY OR MONDAY NIGHT. FAIR CONDS SHOULD
RETURN FOR TUE AND WED OF NEXT WEEK.

&&

.MARINE...
HIGH PRESSURE OVER THE WATERS EARLY THIS MORNING WILL CONTINUE TO
WEAKEN AS IT HEADS EAST. A WEAK LOW PRESSURE SYSTEM WILL MOVE UP THE
EAST COAST TODAY WHILE ANOTHER LOW CENTER FORMS AND STRENGTHENS
ACROSS ERN PA AND INTO NEW ENGLAND. THE CENTRAL PRESSURE ON THIS 2ND
STRONGER LOW WILL DROP TO AROUND 1000 MB THIS EVENING AND THEN TO
AROUND 984 MB IN THE GULF OF MAINE BY 12Z SUN. STRONGER WINDS AND
GUSTS ARE EXPECTED BEHIND THIS LOW AND FOR THIS REASON GALE WARNINGS
HAVE BEEN ISSUED FOR THE WATERS TONIGHT AND SUN MORNING. THE WIND
SPEEDS OVER THE SRN WATERS LOOK MORE MARGINAL FOR GALES...BUT THERE
WILL PROBABLY BE A PERIOD OF GALE GUSTS WHEN THE COLDER AIR MOVES IN
TONIGHT. THE UPPER DEL BAY WAS LEFT WITH ONLY A SCA FLAG WHERE THE
GUSTS LOOK LESSER TO SOME EXTENT. THE FLAGS GO INTO SUN UNTIL 18Z
FOR NOW...ITS EXPECTED THAT MAY BE CANCELLED EARLY.

SUB-SCA CONDITIONS EXPECTED FROM LATER SUN THROUGH MON NIGHT AS A
RIDGE OF HIGH PRESSURE BUILDS IN. ANOTHER LOW WILL PASS TO THE NORTH
OF THE WATERS TUE. ITS POSSIBLE THAT MORE SCA CRITERIA WINDS MAY
OCCUR WITH THIS SYSTEM.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     PAZ060-067>069.
     WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     PAZ054-055-061-062.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     PAZ070-071.
NJ...WINTER WEATHER ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     NJZ008>010-012-015.
     WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     NJZ001-007.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     NJZ013-016>019.
DE...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     DEZ001.
MD...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     MDZ008.
MARINE...GALE WARNING FROM 7 PM THIS EVENING TO 1 PM EST SUNDAY FOR
     ANZ431-450>455.
     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 1 PM EST SUNDAY
     FOR ANZ430.

&&

SYNOPSIS...DRAG
NEAR TERM...DRAG
SHORT TERM...DRAG
LONG TERM...DELISI/DRAG
AVIATION...O'HARA
MARINE...O'HARA
Hazardous weather outlook, Feb 5, 4:43 AM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
443 AM EST SAT FEB 5 2011

NJZ008>010-012-015-PAZ060-067>069-060945-
MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS-CHESTER-MONTGOMERY-
BUCKS-
443 AM EST SAT FEB 5 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW PROBABILITY OF A HIGH IMPACT WINTER EVENT CENTERED
AROUND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ014-020>027-060945-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
443 AM EST SAT FEB 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

A BIT OF SPOTTY FREEZING RAIN THIS MORNING SHOULD CHANGE TO NON
FREEZING RAIN AROUND 8 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW PROBABILITY OF A HIGH IMPACT WINTER EVENT CENTERED
AROUND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ001-007-PAZ054-055-061-062-060945-
SUSSEX-WARREN-CARBON-MONROE-LEHIGH-NORTHAMPTON-
443 AM EST SAT FEB 5 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW PROBABILITY OF A HIGH IMPACT WINTER EVENT CENTERED
AROUND THURSDAY.

WIND CHILLS LATE THIS COMING WEEK MAY APPROACH 15 BELOW ZERO AT
NIGHT...MAINLY IN THE POCONOS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001-MDZ008-NJZ013-016>019-PAZ070-071-060945-
NEW CASTLE-CECIL-WESTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-
443 AM EST SAT FEB 5 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW PROBABILITY OF A HIGH IMPACT WINTER EVENT CENTERED
AROUND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ002>004-MDZ012-015-019-020-060945-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
443 AM EST SAT FEB 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW PROBABILITY OF A HIGH IMPACT WINTER EVENT CENTERED
AROUND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ431-450>455-060945-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
443 AM EST SAT FEB 5 2011

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

GALE FORCE WINDS ARE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-060945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
443 AM EST SAT FEB 5 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

GALE FORCE WINDS ARE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Feb 5, 4:11 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
411 AM EST SAT FEB 5 2011

NJZ001-007>010-PAZ054-055-060>062-067>069-051115-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...EASTON...WEST CHESTER...NORRISTOWN...
DOYLESTOWN
411 AM EST SAT FEB 5 2011

SPOTTY SLEET SNOW AND FREEZING RAIN IS IN THE PROCESS OF DEVELOPING
DURING THE PREDAWN HOURS OVER EASTERN PENNSYLVANIA AND NORTHERN NEW
JERSEY. THIS MIXED WINTRY PRECIPITATION IS EXPECTED TO BECOME WIDESPREAD
BY DAYBREAK.

MOTORISTS AND PEDESTRIANS SHOULD BE VERY CAUTIOUS WHEN STEPPING
OUTSIDE THIS MORNING AND TRAVELING ON UNTREATED SURFACES.

IT TAKES ONLY A TRACE OF ICE TO CAUSE DANGEROUS FOOTING AND VERY
HAZARDOUS ROAD SURFACES.

LEAVE PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION THIS MORNING.

DEZ001-MDZ008-NJZ012-013-015>020-027-PAZ070-071-051115-
NEW CASTLE-CECIL-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...NEW BRUNSWICK...
FREEHOLD...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...
WHARTON STATE FOREST...MEDIA...PHILADELPHIA
411 AM EST SAT FEB 5 2011

SPOTTY FREEZING RAIN AND SLEET HAS BEEN DEVELOPING AT 4 AM THIS
MORNING FROM FAR NORTHEAST MARYLAND THROUGH NORTHERN DELAWARE INTO
THE PHILADELPHIA AREA AND ACROSS THE CENTRAL AND SOUTHWEST SECTIONS
OF NEW JERSEY.

WHILE TEMPERATURES WERE SLOWLY EDGING HIGHER...IT WILL PROBABLY TAKE
UNTIL AROUND 8 OR 9 AM BEFORE THE MERCURY RISES ABOVE FREEZING.

MOTORISTS AND PEDESTRIANS SHOULD BE VERY CAUTIOUS WHEN STEPPING
OUTSIDE THIS MORNING AND TRAVELING ON UNTREATED SURFACES.

IT TAKES ONLY A TRACE OF ICE TO CAUSE DANGEROUS FOOTING AND VERY
HAZARDOUS ROAD SURFACES.

LEAVE PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION THIS MORNING.

DRAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Warren

When
February 5, 5:00 AM EST to 3:00 PM EST
Where
Warren forecast zone
Injuries
0 direct, 8 indirect
Reported by
Mesonet
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
February 5, 5:00 AM EST to 3:00 PM EST
Where
Morris forecast zone
Reported by
Mesonet
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Weather, Sussex

When
February 5, 5:00 AM EST to 3:00 PM EST
Where
Sussex forecast zone
Reported by
Mesonet
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Weather, Gloucester

When
February 5, 6:00 AM EST to 10:00 AM EST
Where
Gloucester forecast zone
Reported by
Mesonet
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Weather, Northwestern Burlington

When
February 5, 6:00 AM EST to 10:00 AM EST
Where
Northwestern Burlington forecast zone
Reported by
Mesonet
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Camden

When
February 5, 6:00 AM EST to 10:00 AM EST
Where
Camden forecast zone
Reported by
Mesonet
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Weather, Southeastern Burlington

When
February 5, 6:00 AM EST to 8:00 AM EST
Where
Southeastern Burlington forecast zone
Reported by
Mesonet
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Western Ocean

When
February 5, 6:00 AM EST to 9:30 AM EST
Where
Western Ocean forecast zone
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
February 5, 6:00 AM EST to 11:00 AM EST
Where
Mercer forecast zone
Reported by
Mesonet
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Weather, Western Monmouth

When
February 5, 7:00 AM EST to 11:00 AM EST
Where
Western Monmouth forecast zone
Injuries
0 direct, 1 indirect
Reported by
Mesonet
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
February 5, 7:00 AM EST to 12:00 PM EST
Where
Middlesex forecast zone
Reported by
Mesonet
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
February 5, 7:00 AM EST to 2:00 PM EST
Where
Somerset forecast zone
Reported by
Mesonet
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Weather, Hunterdon

When
February 5, 7:00 AM EST to 2:00 PM EST
Where
Hunterdon forecast zone
Reported by
Mesonet
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283882, 283883, 283884, 283873, 283874, 283875, 283876, 283877, 283886, 283878, 283879, 283880, 283881.